International Journal of Differential Equations

International Journal of Differential Equations / 2010 / Article
Special Issue

Sign-Changing Solutions to Equations of Elliptic Type

View this Special Issue

Review Article | Open Access

Volume 2010 |Article ID 548702 | 9 pages | https://doi.org/10.1155/2010/548702

Infinitely Many Solutions for a Robin Boundary Value Problem

Academic Editor: Wenming Zou
Received29 Aug 2009
Accepted07 Nov 2009
Published22 Nov 2009

Abstract

By combining the embedding arguments and the variational methods, we obtain infinitely many solutions for a class of superlinear elliptic problems with the Robin boundary value under weaker conditions.

1. Introduction

In this paper, we consider the following equation:

where is a bounded domain in with smooth boundary and . Denote

and let be the eigenvalues of with the Robin boundary conditions. We assume that the following hold:

(), such that

where , . If , let ;

(), uniformly for .()there exist s.t.

(), .

Because of , (1.1) is usually called a superlinear problem. In [1, 2], the author obtained infinitely many solutions of (1.1) with Dirichlet boundary value condition under , and

, such that

Obviously, can be deduced form (AR). Under (AR), the (PS) sequence can be deduced bounded. However, it is easy to see that the example [3]

does not satisfy (AR), while it satisfies the aforementioned conditions (take in ). is from [3, 4].

We need the following condition (C), see [3, 5, 6].

Definition 1.1. Assume that is a Banach space, we say that satisfies Cerami condition (C), if for all :(i)any bounded sequence satisfying , possesses a convergent subsequence;(ii)there exist s.t. for any with , .

In the work in [2, 7], the Fountain theorem was obtained under the condition (PS). Though condition (C) is weaker than (PS), the well-known deformation theorem is still true under condition (C) (see [5]). There is the following Fountain theorem under condition (C).

Assume , where are finite dimensional subspace of . For each , let

Denote .

Proposition 1.2. Assume that satisfies condition (C), and . For each , there exist such that(i), ,(ii).Then has a sequence of critical points , such that as .

As a particular linking theorem, Fountain theorem is a version of the symmetric Mountain-Pass theorem. Using the aforementioned theorem, the author in [6] proved multiple solutions for the problem (1.1) with Neumann boundary value condition; the author in [3] proved multiple solutions for the problem (1.1) with Dirichlet boundary value condition. In the present paper, we also use the theorem to give infinitely many solutions for problem (1.1). The main results are follows.

Theorem 1.3. Under assumptions ()–(), problem (1.1) has infinitely many solutions.

Remark 1.4. In the work in [1, 2], they got infinitely many solutions for problem (1.1) with Dirichlet boundary value condition under condition (AR).

Remark 1.5. In the work in [8], they showed the existence of one nontrivial solution for problem (1.1), while we get its infinitely many solutions under weaker conditions than [8].

Remark 1.6. In the work in [9], they also obtained infinitely many solutions for problem (1.1) with Dirichlet boundary value condition under stronger conditions than the aforementioned and above. Furthermore, function (1.6) does not satisfy all conditions in [9]. Therefore, Theorem 1.3 applied to Dirichlet boundary value problem improves those results in [1, 2, 8, 9].

2. Preliminaries

Let the Sobolev space . Denote

to be the norm of in , and the norm of in . Consider the functional :

Then by , is and

The critical point of is just the weak solution of problem (1.1).

Since we do not assume condition (AR), we have to prove that the functional satisfies condition (C) instead of condition (PS).

Lemma 2.1. Under ()–(), satisfies condition (C).

Proof. For all , we assume that is bounded and Going, if necessary, to a subsequence, we can assume that in , then that is,
Since the Sobolev imbedding is compact, we have the right-hand side of (2.6) converges to 0. While , we have . It follows that in and , that is, condition (i) of Definition 1.1 holds.
Next, we prove condition (ii) of Definition 1.1, if not, there exist and satisfying, as then we have
Denote , then , that is, is bounded in , thus for some , we get
If , define a sequence as in [4] If for some , there is a number of satisfying (2.10), we choose one of them. For all , let , it follows by a.e. that Then for large enough, by (2.9), (2.11), and , we have That is, . Since and , then . Thus We see that From the aforementioned, we infer that which contradicts (2.8).
If , by (2.7) That is, Since exists, and by in (the weakly convergent sequence is bounded), we get where is the constant of Sobolev Trace imbedding from , see [10]. We have For , we get . Then by By using Fatou lemma, since the Lebesgue measure , On the other hand, by there exists , such that for . Moreover, Now, there is s.t. Together with (2.19) and (2.21), (2.23), it is a contradiction.
This proves that satisfies condition (C).

3. Proof of Theorem 1.3

We will apply the Fountain theorem of Proposition 1.2 to the functional in (2.2). Let

then . It shows that by and satisfies condition (C) by Lemma 2.1.

(i)After integrating, we obtain from that there exist such that

Let us define . By [2, Lemma ], we get as . Since , let and , then by (3.2), for with we have

Notice that and , we infer that

(ii)While

we can deduce that is the equivalent norm of in . Since and all norms are equivalent in the finite-dimensional space, there exists , for all , we get

Next by , there is such that for . Take := , , then for all , we obtain

It follows from (3.6), (3.7), for all that

Therefore, we get that for large enough (),

By Fountain theorem of Proposition 1.2, has a sequence of critical points , such that as , that is, (1.1) has infinitely many solutions.

Remark 3.1. By Theorem 1.3, the following equation: has infinitely many solutions, while the results cannot be obtained by [1, 2, 8, 9]

Remark 3.2. In the next paper, we wish to consider the sign-changing solutions for problem (1.1).

Acknowledgments

We thank the referee for useful comments. C. Li is supported by NSFC (10601058, 10471098, 10571096). This work was supported by the Chinese National Science Foundation (10726003), the National Science Foundation of Shandong (Q2008A03), and the Foundation of Qufu Normal University.

References

  1. P. H. Rabinowitz, Minimax Methods in Critical Point Theory with Applications to Differential Equations, vol. 65 of CBMS Regional Conference Series in Mathematics, American Mathematical Society, Washington, DC, USA, 1986. View at: MathSciNet
  2. M. Willem, Minimax Theorems, vol. 24 of Progress in Nonlinear Differential Equations and Their Applications, Birkhäuser, Boston, Mass, USA, 1996. View at: MathSciNet
  3. S. B. Liu and S. J. Li, “Infinitely many solutions for a superlinear elliptic equation,” Acta Mathematica Sinica. Chinese Series, vol. 46, no. 4, pp. 625–630, 2003 (Chinese). View at: Google Scholar | Zentralblatt MATH | MathSciNet
  4. L. Jeanjean, “On the existence of bounded Palais-Smale sequences and application to a Landesman-Lazer-type problem set on N,” Proceedings of the Royal Society of Edinburgh. Section A, vol. 129, no. 4, pp. 787–809, 1999. View at: Google Scholar | Zentralblatt MATH | MathSciNet
  5. P. Bartolo, V. Benci, and D. Fortunato, “Abstract critical point theorems and applications to some nonlinear problems with “strong” resonance at infinity,” Nonlinear Analysis: Theory, Methods & Applications, vol. 7, no. 9, pp. 981–1012, 1983. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  6. A. X. Qian, “Existence of infinitely many nodal solutions for a Neumann boundary value problem,” Boundary Value Problem, vol. 3, pp. 329–335, 2005. View at: Google Scholar
  7. S. Li and Z.-Q. Wang, “Ljusternik-Schnirelman theory in partially ordered Hilbert spaces,” Transactions of the American Mathematical Society, vol. 354, no. 8, pp. 3207–3227, 2002. View at: Publisher Site | Google Scholar | MathSciNet
  8. S. Shi and S. Li, “Existence of solutions for a class of semilinear elliptic equations with the Robin boundary value condition,” Nonlinear Analysis: Theory, Methods & Applications, vol. 71, no. 7-8, pp. 3292–3298, 2009. View at: Publisher Site | Google Scholar | MathSciNet
  9. W. Zou, “Variant fountain theorems and their applications,” Manuscripta Mathematica, vol. 104, no. 3, pp. 343–358, 2001. View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
  10. L. C. Evans, Partial Differential Equations, vol. 19 of Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, USA, 1998. View at: MathSciNet

Copyright © 2010 Aixia Qian and Chong Li. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


More related articles

638 Views | 482 Downloads | 0 Citations
 PDF  Download Citation  Citation
 Download other formatsMore
 Order printed copiesOrder

Related articles

We are committed to sharing findings related to COVID-19 as quickly and safely as possible. Any author submitting a COVID-19 paper should notify us at help@hindawi.com to ensure their research is fast-tracked and made available on a preprint server as soon as possible. We will be providing unlimited waivers of publication charges for accepted articles related to COVID-19. Sign up here as a reviewer to help fast-track new submissions.